Hail, Atchison
- When
- March 23, 10:50 PM CST
- Where
- Atchison County, 0.87 mi SE of Atchison
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -95.120
An active weather pattern set up over the Central Plains and Middle to Lower Missouri Valley. Rain with embedded thunderstorms occurred the night of the 23rd into the 24th with some of the storms producing small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An active weather pattern set up over the Central Plains and Middle to Lower Missouri Valley. Rain with embedded thunderstorms occurred the night of the 23rd into the 24th with some of the storms producing small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 23, 5:34 PM CST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 634 PM CDT Mon Mar 23 2015 .DISCUSSION... Issued at 544 PM CDT MON MAR 23 2015 Complex and much more active weather is expected over the next few days starting tonight. For tonight, strong and broad moist isentropic ascent will overspread the low level frontal boundary resulting in widespread showers and thunderstorms forming over eastern Kansas and then spreading east-northeastward into northeastern Kansas and northwestern into northern Missouri. Shear may be strong enough to support some storm organization overnight but instability will likely still be limited and as a result, the threat of severe weather looks fairly low. Instead, much of northern Missouri and northeastern Kansas should see much needed rainfall. For tomorrow, much will depend on how the overnight and morning showers/storms evolve and how the track of surface low is through the course of the day. Models have a decent agreement on the track of the low, moving it from west central Missouri, right near the Kansas City area, into northeastern Missouri, around the Kirksville area. The ECMWF though remains the furthest south tracking it along the southern edge of our forecast area. Regardless, it seems likely that the surface low will track through the southern to eastern extremes of the forecast area. This will put areas generally south of I-70 and east of the I-49 at the greatest risk of seeing anything severe. However, models also have trended toward potentially keeping this area in a low cloud/drizzly kind of set up through the day. The NAM as well as some higher resolution models indicate light QPF through peak heating in this area, indicative of low clouds and perhaps some light rain/drizzle. If things can clear within that portion of the forecast area, even for just a few hours, it may allow for enough instability to form that severe storms would be more likely given the very strong dynamics. Should discrete storms form in this area, they'll likely be of supercellular nature before evolving into a line as they push east with time. Wednesday afternoon continues to look there will be some potential for storms. A positively tilted trough will slide down the northern Plains and there appears to enough instability ahead of the next cold front. Also, fairly strong isentropic ascent and moisture transport will develop which will help to initiate some convection earlier in the day. The main question is how quickly the front moves through to clear out the higher instability. This doesn't look to occur until the afternoon so again, our far southern counties may a round of potentially severe storms given the instability and shear combination. Cooler weather is then expected through the remainder of the week and into the first part of the weekend as high pressure will prevail across the central to northern Plains. By Sunday, warmer weather returns as strong temperatures advection develops ahead of another cold front. Temperatures may climb back into the 70s before cooling down for early next week. The only real chance for precipitation through the extended looks to be Thursday night into Friday as an upper level shortwave slides through the northwesterly flow. However, chances are low enough at this point have kept the forecast dry. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 634 PM CDT MON MAR 23 2015 Based on short range hi-res models thunderstorms are expected to develop acrs nern KS and move into the terminals around 05Z. Beyond 07Z expect rain with VCTS at the terminals as cigs/vis drop into the MVFR range. Expect rain to cont thru 15Z however MVFR cigs/vis will cont with light fog expected. There is the potential for another round of storms at the terminals tomorrow afternoon however much will be contingent on tomorrow mornings storms and if the area can destabilize during the afternoon. So, with that threat being situational, have left out of the TAF for this issuance. Winds will be out of the east thru the pd btn 12-17kts with gusts to 20-25kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...CDB AVIATION...73
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 637 PM CDT MON MAR 23 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-242345- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 637 PM CDT MON MAR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT LATER TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO AFFECT THE ENTIRE OUTLOOK AREA. A FEW STRONG THUNDERSTORMS, ALONG AND NORTH OF INTERSTATE 70, COULD PRODUCE SOME HAIL AND HEAVY RAINS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SECOND ROUND OF THUNDERSTORMS COULD FORM OVER WEST CENTRAL AND CENTRAL MISSOURI TUESDAY AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT MON MAR 23 2015
KSZ025-102-240245-
ATCHISON KS-DONIPHAN KS-
914 PM CDT MON MAR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
ATCHISON COUNTIES UNTIL 945 PM CDT...
AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MUSCOTAH...OR 15 MILES
NORTHWEST OF NORTONVILLE...MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MUSCOTAH...EFFINGHAM...LANCASTER...DENTON...HURON...FARMINGTON...
CUMMINGS AND SEVERANCE.
LAT...LON 3965 9557 3966 9555 3966 9534 3974 9534
3979 9523 3943 9516 3942 9558
TIME...MOT...LOC 0214Z 255DEG 37KT 3951 9555
MELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1127 PM CDT MON MAR 23 2015
MOZ021-028-029-240500-
CLAY MO-CLINTON MO-PLATTE MO-
1127 PM CDT MON MAR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...SOUTHERN
CLINTON AND NORTHWESTERN CLAY COUNTIES UNTIL MIDNIGHT CDT...
AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDGERTON...OR 6 MILES NORTHWEST OF
SMITHVILLE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PLATTSBURG...LATHROP...TRIMBLE...HOLT AND TURNEY.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 32 AND 39.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3953 9462 3953 9461 3954 9460 3967 9434
3947 9423 3937 9470 3948 9475
TIME...MOT...LOC 0427Z 245DEG 38KT 3946 9462
JULYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1140 PM CDT MON MAR 23 2015
KSZ025-103-MOZ028-240515-
ATCHISON KS-LEAVENWORTH KS-PLATTE MO-
1140 PM CDT MON MAR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHEASTERN ATCHISON AND NORTHERN LEAVENWORTH COUNTIES UNTIL 1215 AM
CDT...
AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINCHESTER...OR 6 MILES SOUTH OF
NORTONVILLE...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
EASTON...POTTER...LOWEMONT...BEAN LAKE...IATAN AND FORT
LEAVENWORTH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3953 9499 3933 9490 3929 9518 3941 9519
3942 9534
TIME...MOT...LOC 0440Z 248DEG 32KT 3934 9528
JULYThe Pleasant Hill radar (KEAX), 111 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566033.